IDEAS home Printed from https://ideas.repec.org/a/spr/finsto/v3y1999i2p167-185.html
   My bibliography  Save this article

A generalization of the mutual fund theorem

Author

Listed:
  • Martin Kulldorff

    (Department of Statistics, Uppsala University, SE-75120 Uppsala, Sweden Manuscript)

  • Ajay Khanna

    (Stern School of Business Administration, New York University, New York, NY 10012 USA)

Abstract

A generalization of the continuous time mutual fund theorem is given, with no assumptions made on the investors utility functions for consumption and final wealth, except that they are time-additive and non-decreasing. The extension is due to a new mathematical approach, using no more than simple properties of diffusion processes and standard linear algebra. The results are given for complete as well as certain incomplete markets. Moreover, optimal investment strategies that are known only for complete markets with a single risky asset, are automatically extended to complete and incomplete markets with multiple risky assets. An example is given.

Suggested Citation

  • Martin Kulldorff & Ajay Khanna, 1999. "A generalization of the mutual fund theorem," Finance and Stochastics, Springer, vol. 3(2), pages 167-185.
  • Handle: RePEc:spr:finsto:v:3:y:1999:i:2:p:167-185
    Note: received: September 1997; final version received: April 1998
    as

    Download full text from publisher

    File URL: http://link.springer.de/link/service/journals/00780/papers/9003002/90030167.pdf
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Nikolai Dokuchaev, 2009. "Mutual Fund Theorem for continuous time markets with random coefficients," Papers 0911.3194, arXiv.org.
    2. Dokuchaev, Nikolai & Yu Zhou, Xun, 2001. "Optimal investment strategies with bounded risks, general utilities, and goal achieving," Journal of Mathematical Economics, Elsevier, vol. 35(2), pages 289-309, April.
    3. Eckhard Platen, 2005. "On The Role Of The Growth Optimal Portfolio In Finance," Australian Economic Papers, Wiley Blackwell, vol. 44(4), pages 365-388, December.
    4. Bayraktar, Erhan & Young, Virginia R., 2008. "Mutual fund theorems when minimizing the probability of lifetime ruin," Finance Research Letters, Elsevier, vol. 5(2), pages 69-78, June.
    5. N. Dokuchaev & U. Haussmann, 2001. "Optimal portfolio selection and compression in an incomplete market," Quantitative Finance, Taylor & Francis Journals, vol. 1(3), pages 336-345, March.
    6. Leitner Johannes, 2005. "Optimal portfolios with expected loss constraints and shortfall risk optimal martingale measures," Statistics & Risk Modeling, De Gruyter, vol. 23(1/2005), pages 49-66, January.
    7. Platen, Eckhard, 2006. "Portfolio selection and asset pricing under a benchmark approach," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 370(1), pages 23-29.
    8. Morten Mosegaard Christensen & Eckhard Platen, 2007. "Sharpe Ratio Maximization And Expected Utility When Asset Prices Have Jumps," International Journal of Theoretical and Applied Finance (IJTAF), World Scientific Publishing Co. Pte. Ltd., vol. 10(08), pages 1339-1364.
    9. Nikolai Dokuchaev, 2014. "Mutual Fund Theorem for continuous time markets with random coefficients," Theory and Decision, Springer, vol. 76(2), pages 179-199, February.
    10. Framstad, N.C., 2011. "Portfolio separation properties of the skew-elliptical distributions, with generalizations," Statistics & Probability Letters, Elsevier, vol. 81(12), pages 1862-1866.
    11. Eckhard Platen, 2005. "Investments for the Short and Long Run," Research Paper Series 163, Quantitative Finance Research Centre, University of Technology, Sydney.
    12. Walter Schachermayer & Mihai Sîrbu & Erik Taflin, 2009. "In which financial markets do mutual fund theorems hold true?," Finance and Stochastics, Springer, vol. 13(1), pages 49-77, January.
    13. Minjie Yu & Qiang Zhang & Dennis Yang, 2008. "Bankruptcy in long-term investments," Quantitative Finance, Taylor & Francis Journals, vol. 8(8), pages 777-794.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:finsto:v:3:y:1999:i:2:p:167-185. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.